Article Text

Download PDFPDF
CASE REPORT
More than a headache: a case of cetuximab-induced aseptic meningitis
  1. Devika Prasanna1,
  2. Tarek Elrafei2,
  3. Elaine Shum2,
  4. Marianna Strakhan2
  1. 1Department of Medicine, Jacobi Medical Center, Bronx, New York, USA
  2. 2Department of Medicine-Oncology, Jacobi Medical Center, Bronx, New York, USA
  1. Correspondence to Dr Devika Prasanna, devikaprasanna{at}gmail.com

Summary

While the wide belief is that monoclonal antibodies, due to their large size, would not be able to penetrate the blood–brain barrier, we present a rare case of aseptic meningitis induced by intravenous cetuximab administration. A 58-year-old man with tonsillar squamous cell cancer presented with headache and fever, which started approximately 1 h after his first dose of cetuximab (loading dose of 400 mg/m2 equalling 800 mg). CT scan of the head was non-revealing and laboratory tests including complete blood count, serum comprehensive metabolic panel and coagulation profile were within normal limits. Aseptic meningitis in the setting of cetuximab therapy has been reported on 6 previous occasions. Consistent with these prior reports, it is interesting to note that this case also occurred after administration of the initial higher loading dose of Cetuximab. This is of interest as Cetuximab is more frequently being dosed at 500 mg/m2 (higher dose) every 2 weeks in colorectal cancer.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.